Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 259, NWS Goodland, KS

July 31, 2013Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2013, 4:42 PM CDT for Logan County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2013, 4:42 PM CDT (21:42 UTC)
Expired
Jul 31, 2013, 5:45 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:16 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 2:16 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT WED JUL 31 2013

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 116 PM MDT WED JUL 31 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS AMPLIFIED RIDGE ACROSS
THE INTER-MOUNTAIN WEST WITH NW FLOW IN PLACE ACROSS THE HIGH
PLAINS. AT THE SURFACE A COLD FRONT IS CURRENTLY IN PLACE ACROSS
CENTRAL NEBRASKA WITH SEVERAL AREAS OF WEAK CONVERGENCE ALONG A PRE
FRONTAL TROUGH THROUGH THE CENTRAL PART OF OUR CWA...AND POSSIBLY
SEVERAL OTHER WEAK SURFACE FEATURES ASSOCIATED WITH OLD OUTFLOW FROM
OVERNIGHT CONVECTION IN THE EAST.

LATEST RAP ANALYSIS INDICATES SBCAPE IN EXCESS OF 3000 J/KG...AND
PWAT VALUES 1-1.5 INCHES ACROSS OUR CWA. THIS VERY MOIST AND
UNSTABLE AIRMASS HAS COMBINED WITH PREVIOUSLY MENTIONED SURFACE
FEATURES TO DEVELOPMENT OF SEVERAL ISOLATED THUNDERSTORMS ACROSS
THE SOUTHERN PART OF OUR CWA. WITH CU FIELD IN PLACE AND
FORCING INCREASING AHEAD OF APPROACHING COLD FRONT I WOULD
ANTICIPATE THUNDERSTORM COVERAGE TO INCREASE THROUGH THIS
AFTERNOON. RAP ALSO INDICATES 0-6KM BULK SHEER IN EXCESS OF 40KT
ACROSS THE SOUTHEASTERN HALF OF OUR CWA...AND WITH LLJ INCREASING
AROUND 00Z I WOULD EXPECT SHEER TO ONLY INCREASE. WHILE I AM
MAINLY ANTICIPATING HAIL/WIND/MULTI-CELL THREAT THROUGH
TONIGHT...TORNADOES COULDNT BE RULED OUT WITH SUPERCELLS THAT
DEVELOP CONSIDERING THE LARGE SCALE SHEER PROFILES. A SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR THE SOUTHERN HALF
OF OUR CWA...AND IF ADDITIONAL ACTIVITY DEVELOPS FURTHER NORTH OF
WATCH WE MAY NEED TO DO A LOCAL EXPANSION CONSIDERING THE
ENVIRONMENT.

WITH 0-6KM STORM MOTION GENERALLY TO THE SOUTHEAST MOST ACTIVITY
SHOULD BE TRANSITIONING OUT OF OUR CWA THIS EVENING...THOUGH WITH
GOOD THETA-E CONVERGENCE AHEAD OF LLJ WE SHOULD SEE ADDITIONAL
DEVELOPMENT TONIGHT ESPECIALLY ACROSS THE NORTHEAST.

.LONG TERM...(TOMORROW THROUGH WEDNESDAY)
ISSUED AT 1244 PM MDT WED JUL 31 2013

THE UPPER PATTERN THIS PERIOD WILL FEATURE A RIDGE CENTERED OVER
TEXAS AND OCCASIONAL SHORTWAVE TROUGHS MOVING OUT OF THE CENTRAL
AND NORTHERN ROCKIES ACROSS THE PLAINS. THIS MEANS THE SAME OLD
STORY THAT HAS BEEN RUNNING A FEW WEEKS NOW: DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. MESOSCALE
DETAILS WILL ULTIMATELY PLAY A LARGE ROLE IN DETERMINING WHERE
BETTER THUNDERSTORM CHANCES WILL BE ON ANY GIVEN DAY...BUT THEY
ARE DIFFICULT TO PREDICT BEYOND A DAY OR TWO AT BEST. AS A
RESULT...POPS WILL BE RATHER BROADBRUSHED ACROSS THE AREA. ON
THURSDAY...SEVERE STORMS WILL BE POSSIBLE GIVEN SUFFICIENT
INSTABILITY AND FAVORABLE SHEAR PROFILES. SEVERE POTENTIAL FOR THE
REMAINDER OF THE PERIOD WILL BE TIED TO SHORTWAVE IMPULSES WITH
LOW PREDICTABILITY AT THIS TIME RANGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1133 AM MDT WED JUL 31 2013

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AHEAD OF APPROACHING COLD FRONT WITH COVERAGE DECREASING THIS
EVENING. THUNDERSTORMS WILL THEN REDEVELOP WITH SUPPORT FROM LOW
LEVEL JET AND LINGERING MOISTURE/INSTABILITY. BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON/EVENING SHOULD BE SOUTHEAST OF BOTH
TERMINALS...WITH KGLD MOSTLY LIKELY TO SEE ACTIVITY AT TERMINAL.
OVERNIGHT ACTIVITY WILL HAVE BEST COVERAGE NEAR KMCK WITH
CLUSTER/COMPLEX OF THUNDERSTORMS DEVELOPING OVER CENTRAL NEBRASKA.

VFR CONDITIONS SHOULD PREVAIL AT BOTH KGLD AND KMCK...THOUGH LOWER
CONDITIONS ARE CERTAINLY POSSIBLE WITH THUNDERSTORM ACTIVITY.
LIGHT FOG MAY ALSO DEVELOP AROUND SUNRISE AT KMCK WITH MOIST
AIRMASS IN PLACE...WHICH COULD RESULT IN MVFR CIGS. CONFIDENCE IS
TOO LOW IN FOG TO ADD TO TAF DUE TO POSSIBLE EFFECTS OF
OVERNIGHT THUNDERSTORM ACTIVITY. WINDS SHOULD GENERALLY REMAIN
12KT OR LESS THROUGH TONIGHT AT BOTH TERMINALS WITH WINDS SHIFTING
TO THE NORTH AND THEN SOUTH- SOUTHEAST BY THURSDAY MORNING. GUSTY
WINDS MAY DEVELOP AT KGLD SHORTLY AFTER SUNRISE...WITH LIGHTER
WINDS AT KMCK WITH FRONT NEARBY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...024
AVIATION...DR
Hazardous weather outlook, Jul 31, 12:52 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT WED JUL 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1152 AM MDT WED JUL 31 2013 /1252 PM CDT WED JUL 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A WEAK COLD FRONT
THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM MCCOOK
NEBRASKA TO BURLINGTON COLORADO. THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE ACROSS THE REGION THROUGH TONIGHT WITH THE COLD FRONT
LINGERING OVER SOUTHWEST NEBRASKA. SOME STORMS WILL BE SEVERE WITH
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AS THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH
PLAINS REGION EACH DAY FROM THURSDAY THROUGH TUESDAY. THE BEST
CHANCE FOR SEVERE WEATHER THIS WEEK WILL BE ON THURSDAY WHEN A
WIDESPREAD THUNDERSTORM EVENT IS FORECAST. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

DR

In the hours before

Special weather statement, Jul 31, 1:47 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM CDT WED JUL 31 2013

KSZ029-311915-
GOVE-
147 PM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THE MONUMENT ROCKS...MOVING SOUTHEAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3870 10082 3892 10081 3893 10068 3891 10067
      3870 10062
TIME...MOT...LOC 1847Z 326DEG 7KT 3883 10078

ROBINSON
Special weather statement, Jul 31, 4:19 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT WED JUL 31 2013

KSZ041-312145-
GREELEY-
319 PM MDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF TRIBUNE...MOVING SOUTHEAST
AT 30 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3836 10185 3846 10167 3835 10156 3828 10156
      3827 10157 3826 10166
TIME...MOT...LOC 2119Z 305DEG 40KT 3832 10162

MENTZER
Special weather statement, Jul 31, 4:35 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT WED JUL 31 2013

KSZ028-312200-
LOGAN-
435 PM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF RUSSELL SPRINGS...MOVING
SOUTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3908 10082 3871 10083 3872 10148 3909 10108
TIME...MOT...LOC 2135Z 305DEG 40KT 3896 10105

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:01 AM CDTSpecial Weather StatementGLDRawlins14 min
Jul 31, 2:17 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins58 min
Jul 31, 3:11 AM CDTSpecial Weather StatementGLDThomas19 min
Jul 31, 3:29 AM CDTSpecial Weather StatementGLDSheridan16 min
Jul 31, 3:38 AM CDTSpecial Weather StatementGLDSheridan12 min
Jul 31, 10:31 AM CDTSpecial Weather StatementGLDNorton29 min
Jul 31, 1:47 PM CDTSpecial Weather StatementGLDGove28 min
Jul 31, 2:05 PM CDTSevere Thunderstorm WarningGLDGove40 min
Jul 31, 4:19 PM CDTSpecial Weather StatementGLDGreeley26 min
Jul 31, 4:30 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita30 min
Jul 31, 4:35 PM CDTSpecial Weather StatementGLDLogan25 min
Jul 31, 5:18 PM CDTSevere Thunderstorm WarningGLDLogan27 min
Jul 31, 5:33 PM CDTSpecial Weather StatementGLDGreeley27 min
Jul 31, 5:41 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas49 min
Jul 31, 6:21 PM CDTSevere Thunderstorm WarningGLDGreeley54 min
Jul 31, 12:57 AM CDTSpecial Weather StatementGLDHitchcock18 min
Jul 31, 1:00 AM CDTSpecial Weather StatementGLDHitchcock15 min
Jul 31, 1:06 AM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock39 min
Jul 31, 1:45 AM CDTSevere Thunderstorm WarningGLDHitchcock45 min
Jul 31, 2:42 AM CDTSpecial Weather StatementGLDHitchcock8 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.